Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On linear algebraic semigroups


Author: Mohan S. Putcha
Journal: Trans. Amer. Math. Soc. 259 (1980), 457-469
MSC: Primary 20M10
DOI: https://doi.org/10.1090/S0002-9947-1980-0567091-0
MathSciNet review: 567091
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let K be an algebraically closed field. By an algebraic semigroup we mean a Zariski closed subset of $ {K^n}$ along with a polynomially defined associative operation. Let S be an algebraic semigroup. We show that S has ideals $ {I_0},\, \ldots \,,\,{I_t}$ such that $ S\, = \,{I_t}\, \supseteq \, \cdots \, \supseteq \,{I_0}$, $ {I_0}$ is the completely simple kernel of S and each Rees factor semigroup $ {I_k}/{I_{k - 1}}$ is either nil or completely 0-simple $ (k\, = \,1,\, \ldots \,,\,t)$. We say that S is connected if the underlying set is irreducible. We prove the following theorems (among others) for a connected algebraic semigroup S with idempotent set $ E(S)$. (1) If $ E(S)$ is a subsemigroup, then S is a semilattice of nil extensions of rectangular groups. (2) If all the subgroups of S are abelian and if for all $ a\, \in \,S$, there exists $ e\, \in \,E(S)$ such that $ ea\, = \,ae\, = a$, then S is a semilattice of nil extensions of completely simple semigroups. (3) If all subgroups of S are abelian and if S is regular, then S is a subdirect product of completely simple and completely 0-simple semigroups. (4) S has only trivial subgroups if and only if S is a nil extension of a rectangular band.


References [Enhancements On Off] (What's this?)

  • [1] G. Azumaya, Strongly $ \pi $-regular rings, J. Fac. Sci. Hokkaido Univ. 13 (1954), 34-39. MR 0067864 (16:788e)
  • [2] A. Borel, Linear algebraic groups, Benjamin, New York, 1969. MR 0251042 (40:4273)
  • [3] W. E. Clark, Remarks on the kernel of a matrix semigroup, Czechoslovak Math. J. 15 (90) (1965), 305-310. MR 0177047 (31:1311)
  • [4] -, Affine semigroups over an arbitrary field, Proc. Glasgow Math. Assoc. 7 (1965), 80-92. MR 0190245 (32:7658)
  • [5] -, Private communication.
  • [6] A. H. Clifford and G. B. Preston, The algebraic theory of semigroups, Vol. 1, Math. Surveys, No. 7, Amer. Math. Soc., Providence, R. I., 1961. MR 0132791 (24:A2627)
  • [7] P. M. Cohn, Universal algebra, Harper and Row, New York, 1965. MR 0175948 (31:224)
  • [8] M. Demazure and P. Gabriel, Groupes algébriques. Tome I: Géométrie algébrique, généralités, groups commutatifs, North-Holland, Amsterdam, 1970. MR 0302656 (46:1800)
  • [9] M. P. Drazin, Pseudo-inverses in associative rings and semigroups, Amer. Math. Monthly 7 (1958), 506-514. MR 0098762 (20:5217)
  • [10] G. Lallement, Demi-groupes réguliers, Ann. Mat. Pura Appl. 77 (1967), 47-129. MR 0225915 (37:1505)
  • [11] W. D. Munn, Pseudo-inverses in semigroups, Proc. Cambridge Philos. Soc. 57 (1961), 247-250. MR 0121410 (22:12148)
  • [12] M. Petrich, Associative polynomial multiplications over an integral domain, Math. Nachr. 29 (1965), 67-75. MR 0190250 (32:7663)
  • [13] R. J. Plemmons and R. Yoshida, Generating polynomials for finite semigroups, Math. Nachr. 47 (1970), 69-75. MR 0283114 (44:347)
  • [14] M. S. Putcha, Semilattice decompositions of semigroups, Semigroup Forum 6 (1973), 12-34. MR 0369582 (51:5815)
  • [15] -, Quadratic semigroups on affine spaces, Linear Algebra and Appl. 26 (1979), 107-121. MR 535681 (80g:20083)
  • [16] M. S. Putcha and J. Weissglass, A semilattice decomposition into semigroups with at most one idempotent, Pacific J. Math. 39 (1971), 225-228. MR 0304523 (46:3658)
  • [17] I. R. Shafarevich, Basic algebraic geometry, Springer-Verlag, Berlin and New York, 1974. MR 0366917 (51:3163)
  • [18] T. Tamura, The theory of construction of finite semigroups. I, Osaka J. Math. 8 (1956), 243-261. MR 0083497 (18:717e)
  • [19] -, Another proof of a theorem concerning the greatest semilattice decomposition of a semigroup, Proc. Japan Acad. 40 (1964), 777-780. MR 0179282 (31:3530)
  • [20] T. Tamura and N. Kimura, On decomposition of a commutative semigroup, Ködai Math. Sem. Rep. 4 (1954), 109-112. MR 0067106 (16:670f)
  • [21] R. Yoshida, Algebraic systems which admit polynomial operations, Mem. Res. Inst. Sci. Engrg. Ritsumeikan Univ. 10 (1963), 1-5.
  • [22] -, On semigroups, Bull. Amer. Math. Soc. 69 (1963), 369-371.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20M10

Retrieve articles in all journals with MSC: 20M10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0567091-0
Keywords: Linear algebraic semigroup, idempotent, subgroup, $ \mathcal{J}$-class
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society